Category: 

What is SSRI Discontinuation Syndrome?

Article Details
  • Written By: Mary McMahon
  • Edited By: Kristen Osborne
  • Last Modified Date: 08 April 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

SSRI discontinuation syndrome is a phenomenon observed in some patients on selective serotonin reuptake inhibitors (SSRIs), medications used to treat depression and some other mental health conditions. In patients susceptible to SSRI discontinuation syndrome, adjusting dosages downwards, missing doses, or stopping medication altogether can cause a variety of symptoms, including nausea and a sensation of electrical shocks in the brain. The cause of this condition appears to be the changes in brain chemistry associated with these medications.

A number of drugs fall into the SSRI class, including both short and long-acting medications. Usually, when patients start medication, several weeks are taken to give the patient a chance to adjust and see if the medication is working. If it is not, the dosage may be changed, the medication can be switched, or the patient may be taken off the medication. This can create a chance of experiencing SSRI discontinuation syndrome. Patients can also experience this when they decide to stop using medication or the dosage is adjusted during treatment.

The amount of time it takes for symptoms to emerge varies, depending on the patient and the drug. Symptoms can include tremors, sweating, nausea, and dizziness. Patients may also feel agitated, depressed, and irritable. Some experience nightmares and sexual dysfunction and report a tingling or shocking sensation in their heads. As the patient adjusts over time, the symptoms should start to resolve.

Ad

Patients sometimes report very severe SSRI discontinuation syndrome. Patients may experience disabling symptoms making it difficult to work, maintain relationships, and interact with friends and family members. In some cases, intermediate treatment with another SSRI may be recommended to prevent or treat SSRI discontinuation syndrome.

When a doctor prescribes SSRIs, patients should get information about dosage and timing. With some medications, skipping a dose or taking a dose late isn't risky, while with others, it can be a problem. Patients shouldn't stop using SSRIs abruptly and should consult a physician to get advice on tapering the medication by slowly reducing the dosage to avoid complications. Checking in regularly while tapering down is recommended. If symptoms appear, the schedule can be adjusted to reduce the dosage more slowly and limit side effects.

Some people refer to SSRI discontinuation syndrome as SSRI withdrawal, referencing the fact that the symptoms onset after the medication is withdrawn. Others don't like this phrasing because they feel it suggests addiction and may frighten patients or alienate people who would be good candidates for SSRI therapy.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email